Kentucky, 2014Flood in Kentucky, September 4, 2014
September 4, 2014 · NWS LMK · 1 event in 1 county or zone
Scattered thunderstorms across the eastern Bluegrass Region produced a westward moving outflow boundary. Isolated storms developed along this boundary, including one small cell just east of Lexington.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms across the eastern Bluegrass Region produced a westward moving outflow boundary. Isolated storms developed along this boundary, including one small cell just east of Lexington. This cell remained stationary during its hour long life and dumped around 2 inches over an area only a few square miles in size.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 4, 2:27 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Sep 4, 2:27 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
327 PM EDT Thu Sep 4 2014
.SHORT TERM (Now through Friday Night)...
Issued at 309 PM EDT Thu Sep 4 2014
An axis of higher theta-e and low-level PWATs is currently streaming
across eastern KY and providing a focus for the convection that has
fired up there. The bulk of the precip has remained outside of this
forecast area but pop-ups have occurred across the eastern border
and into the Bluegrass region. Any convection that remains in the
area this afternoon/evening will dissipate after the loss of daytime
heating. Partial clearing of the skies can be expected but cirrus is
expected to begin invading from the NW by early Friday. Some
mid-level clouds are also anticipated to move in and will assist in
hindering morning fog but with plenty of low-level moisture
remaining in place and light to calm winds, some patchy fog is still
expected to develop, especially in the east where rain has fallen
today.
Deterministic models are largely keeping south-central IN and
central KY dry on Friday but given the moisture expected to advect
in with southwesterly flow well ahead of the approaching cold front,
along with decent instability to work with, have decided not to
remove mentionable PoPs for tomorrow. Isolated thunderstorms will be
a possibility with increasing chances as Friday night approaches.
General model consensus has the front laid out across southern IN by
late Friday/early Saturday and will provide a focus for increased
storm chances.
The warmest temperatures for the next week will be occurring in the
short-term period. Highs tomorrow will reach the upper 80s to around
90 degrees, even with cloud cover in the area. Lows tonight and
tomorrow night will only drop into upper 60s and lower 70s, which
has been the norm as of late. Dewpoints will be about the same,
keeping the RHs up until the fropa.
.LONG TERM (Saturday through Thursday)...
Issued at 315 PM EDT Thu Sep 4 2014
The cold front progged to usher in a pattern change is still on
track to cross the area early Saturday with on and off showers and
storms likely through the day Saturday. As previously mentioned,
forcing along the front will be weakening as it becomes well
displaced from its parent low pressure system over southeast
Canada. Thus no organized severe threat is anticipated at this
time. If any threats were to accompany convection Sat, it would be
a minor flooding threat with PWATS in the 1.7-1.9 inch range and
slow storm motions.
Convection should clear the area Sat evening with sfc high pressure
building in behind it for Sun. Sunday will feature much lower
humidity with high temperatures only reaching the mid to upper 70s.
This will be a welcome first taste of the fall season! Cooler
temperatures (highs in the upper 70s/low 80s and lows in the upper
50s and 60s) will stick around through the week with perhaps another
shot of cooler air toward the end of the work week.
As far as precipitation chances for next week, the pattern looks to
hold multiple upper level shortwave troughs. The 12Z guidance seems
to be somewhat in agreement that the first would bring
showers/storms to the area mainly on Tues with another perhaps more
potent shortwave trough to arrive by Wed night/Thurs. Therefore
will continue on and off 20-40% POPs for mid week next week.
&&
.AVIATION (18Z TAF Update)...
Issued at 123 PM EDT Thu Sep 4 2014
Diurnal CU field has blossomed across central KY early this
afternoon and will linger through this evening. With plenty of
moisture and instability to work with across southeastern KY and
into the Bluegrass region, showers and thunderstorms have popped-up.
There will be a tight cut-off of where precip will be possible with
that line in the vicinity of LEX. Given how close convection has
developed (within 10-15 miles), have included VCTS for this
afternoon at LEX since it is possible convection could fire up much
closer to the terminal. SDF and BWG, while there could be some
towering CU, looks to remain rain-free through early tomorrow.
Lower-level clouds should partially clear out after sunset tonight
at all three terminals but cirrus should begin to penetrate central
KY by early Friday morning in anticipation of the next
system/frontal passage (which is outside of the scope of this TAF
period). While there will be lower-level moisture around overnight
tonight, clouds and the lack of rain at BWG and SDF should keep fog
conditions from dropping too low (i.e., higher end MVFR or VFR).
Have kept LEX on the lower end of MVFR but if rain does fall within
the area there this afternoon, then IFR conditions could be possible
there, despite the clouds forecast. The CU field will once again
develop by early in the day on Friday as continued warm, moist
conditions persist under southerly flow.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Short Term........lg
Long Term.........AMS
Aviation..........lg
Hazardous weather outlook, Sep 4, 2:29 PM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
329 PM EDT THU SEP 4 2014
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-051930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
329 PM EDT THU SEP 4 2014 /229 PM CDT THU SEP 4 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ON FRIDAY AS THE
REGION REMAINS LOCKED IN A WARM AND HUMID AIR MASS. ANY STRONGER
STORM THAT DEVELOPS MAY CONTAIN GUSTY WINDS...HEAVY RAIN...AND
FREQUENT CLOUD-TO-GROUND LIGHTNING.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE ON SATURDAY AS A
COLD FRONT MOVES SOUTHEAST ACROSS THE OHIO VALLEY. SOME STORMS
COULD PRODUCE BRIEF HEAVY RAIN...CLOUD-TO-GROUND LIGHTNING...AND
GUSTY WINDS.
AFTER A BRIEF BREAK IN THUNDERSTORM ACTIVITY SUNDAY AND
MONDAY...STORM CHANCES WILL RETURN TO THE AREA FOR MID WEEK NEXT
AS MULTIPLE UPPER LEVEL DISTURBANCES CROSS THE OHIO VALLEY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
LG/AMS
In the hours before
Special weather statement, Sep 4, 3:19 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
419 PM EDT THU SEP 4 2014
KYZ055-042045-
BOYLE KY-
419 PM EDT THU SEP 4 2014
...A STATIONARY THUNDERSTORM WITH HEAVY RAIN...AND DANGEROUS
LIGHTNING WILL CONTINUE OVER WESTERN BOYLE COUNTY OVER THE TOWN OF
MITCHELLSBURG...
AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF DANVILLE...AND MOVING NORTHEAST
AT 5 MPH.
OCCASIONAL LIGHTNING...AND HEAVY RAIN REDUCING VISIBILITIES...ARE
EXPECTED WITH THIS STORM. SMALL CREEKS MAY OVERFLOW THEIR BANKS.
WATER WILL POND ON ROADWAYS.
* THIS STORM WILL ALSO IMPACT...
PARKSVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3765 8492 3761 8484 3755 8492 3759 8498
TIME...MOT...LOC 2017Z 220DEG 4KT 3760 8494
JSD
Flood, Fayette
- When
- September 4, 4:00 PM EST
- Where
- Fayette County, 0.36 mi WNW of Cadentown to 0.4 mi WNW of Cadentown
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 38.023, -84.425
A Fayette County official relayed a report of a car stalled in the flooded intersection of Pink Pigeon Parkway and Star Shoot Parkway.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Minnesota, September 4, 2014$376,000 · EF2 · 21 events
- Damaging Winds in Michigan, September 4, 2014$334,000 · 78 kt wind · 3 events
- Flash Flooding and Damaging Winds in Michigan, September 4 to 5, 20141 injured · $52,000 · 50 kt wind · 10 events
- Flash Flood and Hail in Wisconsin, September 4 to 5, 2014$90,000 · 1 in hail · 6 events
- Tornadoes and Flash Flooding in North Dakota, September 4, 2014$21,000 · EF1 · 11 events
- Hail and Damaging Winds in Wisconsin, September 4, 2014$42,000 · 2.5 in hail · 20 events
- Hail and Damaging Winds in Minnesota, September 4, 2014$75,000 · 1 in hail · 4 events
- High Wind in Michigan, September 4, 2014$65,000 · 55 kt wind · 1 event
- High Wind in Michigan, September 4, 2014$38,000 · 55 kt wind · 2 events
- Flash Flooding in West Virginia, September 4, 2014$28,000 · 4 events
- Excessive Heat in Missouri, September 4, 20142 injured · 6 events
- Hail and Damaging Winds in Wisconsin, September 4, 20141.5 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532459.